Topologic model for drainage networks with lakes

David M. Mark, Michael F. Goodchild

Research output: Contribution to journalArticlepeer-review

8 Scopus citations


Shreve's probabilistic‐topologic model for drainage network topology is herein extended and generalized to allow for the presence of lakes. Drainage network topology is represented by an integer string directly analogous to the binary strings used for channel networks without lakes. Validity constraints on integer strings are presented, along with combinatorial results and methods for generating ‘topologically random’ networks. The hypothesis that network element degree and type is independent of position within the integer string leads to good predictions of the relative frequencies of various classes of small subnetworks within a 596‐link network in northern Ontario. For the special case of networks without lakes the model is equivalent to Shreve's.

Original languageEnglish (US)
Pages (from-to)275-280
Number of pages6
JournalWater Resources Research
Issue number2
StatePublished - Apr 1982
Externally publishedYes

ASJC Scopus subject areas

  • Water Science and Technology


Dive into the research topics of 'Topologic model for drainage networks with lakes'. Together they form a unique fingerprint.

Cite this